Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 31, 2024, 1:08 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2024, 1:08 PM MDT (19:08 UTC)
- Expired
- Oct 31, 2024, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS75 KCYS 311908 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 108 PM MDT Thu Oct 31 2024 WYZ110-010000- /O.NEW.KCYS.HW.W.0034.241031T1908Z-241101T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 108 PM MDT Thu Oct 31 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 40 mph with gusts up to 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Claycomb
1 follow-up statement
557 WWUS75 KCYS 312335 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 535 PM MDT Thu Oct 31 2024 WYZ110-010045- /O.EXP.KCYS.HW.W.0034.000000T0000Z-241101T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 535 PM MDT Thu Oct 31 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. $$ Rubin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:53 AM MDT, 1 hour 15 minutes earlier. Its key messages:
- Patchy, dense fog is anticipated in localized areas through daybreak today.
- Potentially brief high winds possible over the wind prone areas of southeast Wyoming this morning and again on Friday morning.
- The potential for more snowfall is expected to develop over the area on Sunday night and continue into Monday morning.
Area forecast discussion, Oct 31, 11:53 AM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1153 AM MDT Thu Oct 31 2024 .KEY MESSAGES... - Patchy, dense fog is anticipated in localized areas through daybreak today. - Potentially brief high winds possible over the wind prone areas of southeast Wyoming this morning and again on Friday morning. - The potential for more snowfall is expected to develop over the area on Sunday night and continue into Monday morning. && .SHORT TERM /THROUGH SATURDAY/... Issued at 408 AM MDT Thu Oct 31 2024 Cold temperatures and patchy dense fog are currently in place across the cwa as of 9Z this morning. Surface observations in the 20s and low 30s are creating a few slippery spots where light precipitation occurred yesterday. The morning commute may be slick for a few locations outdoors until the daytime sunshine warms things up slightly for today. Satellite imagery analysis shows the upper level low that was responsible for our light rain and snow showers yesterday has propagated to the Upper Midwest region of SD/IA/MN as of 9Z this morning. On its heels is a weak upper level ridge that is slowly amplifying over the Great Basin area. This upper level ridge axis will trek to the east today, bringing dry and mostly sunny conditions. A few areas in the higher terrain of the Snowy and Sierra Madre Mtns may see an additional light dusting of snowfall in the highest elevations through midday today. Modeled 700mb winds do show a slight uptick in wind speeds between 9Z and 15Z this morning. But, the signal for a potential high wind event remains low for confidence thresholds. Have continued the High Wind Watch thru 18Z today, but thus far we have only had wind gusts in the higher terrain/wind prone corridors barely reaching 30-40 knots along the I-80 corridor. Subsidence is co-located with some of the modeled winds for later this morning, but wouldn't be surprised if wind gusts of 50 knots don't occur. Overall, expect a chilly day for most of southeast Wyoming, with slightly warmer temperatures in the NE Panhandle. Another chilly night for the area will await those that plan on trick or treating this evening, with near seasonal to slightly below normal temperatures expected. Friday will be more of the same as we have stronger winds aloft modeled to propagate at H5 levels early Friday morning. A weak disturbance to our north will eject out of a more impressive longwave trough in the Pacific NW. The polar jet will help this weak weather disturbance scoot across the area. There may be a few light snow showers for the higher terrain of southeast WY, but confidence remains low. Slightly better agreement is with the 700mb winds being slightly stronger by 12Z Friday. Confidence is low to medium on wind gusts reaching 50 knots at the surface early Friday morning. Probabilistic guidance isn't all that excited about the stronger wind gusts mixing down to the surface, so have held off for any additional high wind headlines for Friday morning at this time. The remainder of Friday will bring slightly warmer temperatures, especially east of the Laramie Range where daytime highs in the 50s can be expected for most areas. The remaining snow cover in the Converse County and Niobrara County areas may limit daytime highs to the mid to upper 40s, in addition to areas west of the Laramie Range where colder temperatures are progged. There will be a longwave trough that carves its way south toward the Four Corners area Friday night into Saturday. As this does so, we will see WAA occur moreso across the Intermountain West as the upper level ridge amplifies further north from the Southern Plains toward the Canadian Provinces. Daytime highs will be in the 50s and 60s for most areas in the high plains, and cooler in the mountain zones. Conditions will be dry, with winds and wind gusts being atypically light for the first part of November across the region. Overall, it will be a pleasant day for those that may want to do a bit of yard work while outdoors. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Issued at 317 AM MDT Thu Oct 31 2024 The models are showing a little more consensus with regards to the placement and timing of the upper level trof moving through the region late this weekend. Ahead of this trof, we will are still looking at a short period of warm air advection Saturday night into Sunday. This timeframe we did bump up temperatures slightly on Saturday night due to the potential for quite a bit of cirrus streaming ahead of the trof which will be associated with the jet. Meanwhile, this trof will continue to amplify overnight on Saturday and continue through the day Sunday as the bulk of the jet energy stays on the back side of the trof. This should tend keep our forecast area mainly in the dry slot on Sunday except for the far western corridor of Carbon county. Some low level moisture may also get trapped underneath the mid level capping inversion across our far eastern Nebraska panhandle counties late Saturday night into early Sunday morning which may cause some fog develop in that area. Sunday is expected to be our transition day as cyclogenesis begins in response to the stronger jet streaks lifting quickly northeast ahead of the trof. There is a possibility that the Nebraska panhandle could experience a fairly nice day with afternoon highs approaching 60, after the low level inversion breaks down and erodes the cloud cover/fog. Further west in southeast Wyoming we are looking at the potential for frontogenesis developing along and west of the I-25 corridor and then pushing through areas east of the I-25 corridor during the evening and overnight. This could trigger a band of snow as it pushes through on Sunday evening. The deeper moisture and better upper level diffluence is progged to be west of the I-25 corridor on Sunday night where they could see the potential for accumulating snowfall with the GEFS RAW/NBM yielding to about .3-.5 inches of QPF. Further east we are looking a bit less with amounts generally around .1 to .2. However, we will need to keep an eye on how this trof evolves. Currently, the models are advertising the best cyclogenesis in eastern Colorado. If this trends a bit further north we may be looking at more snowfall along the I-80 corridor. The upper level trof is progged to lift northeast and gets absorbed into the upper level ridge by Tuesday. This should bring an end to the snow on Monday morning with zonal flow developing behind this trof on Tuesday. As a result, we are looking at the potential for stronger winds on Tuesday before our next surge of colder air moves into the Tuesday night into Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1138 AM MDT Thu Oct 31 2024 Aviation conditions have improved this morning, with occasional gusts in southwest flow this afternoon. Mid to upper level cloud cover will move through the area tonight as a weak storm system passes by. This may bring a brief period of snow to KRWL, though confidence is fairly low. Skies clear towards Friday morning, but westerly winds will pick up by late morning at all terminals. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...REC AVIATION...MN
Hazardous weather outlook, Oct 31, 3:13 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 313 AM MDT Thu Oct 31 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-107>109-111>119- 010915- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 313 AM MDT Thu Oct 31 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Below normal temperatures are expected today, with below normal overnight low temperatures. Some areas in southeast Wyoming could see localized overnight low temperatures in the teens this morning, and again early Friday morning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Breezy winds are expected on Friday, causing temperatures to rebound to near seasonal averages. The potential exists for a couple of weather disturbances to bring additional cooler air and light snowfall accumulations to the region next week. .Spotter information statement... Spotter activation will not be needed. WYZ104-106-110-010915- Ferris/Seminoe/Shirley Mountains- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 313 AM MDT Thu Oct 31 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty to potentially strong winds are anticipated today and again on Friday for some of the higher terrain and wind prone corridors. Wind gusts up to 50mph are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The potential exists for a couple of weather disturbances to bring additional cooler air and light snowfall accumulations to the region next week .Spotter information statement... Spotter activation will not be needed. BW
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.